Predicting the success of a benzodiazepine discontinuation programme: myths or clinical wisdom?
background After successful completion of a benzodiazepine withdrawal programme it nevertheless is hard to remain abstinent in the long term.
aim To determine to what extent the success of a benzodiazepine discontinuation programme for psychiatric patients with chronic benzodiazepine use (≥ 3 months) can be predicted from the severity of the anxiety, sleep disorders and depressive symptoms, and from the level of benzodiazepine dependence. The predictive values of coping style and personality characteristics were also studied. method A prognostic cohort study with patients of the Radboud University Nijmegen Medical Centre was conducted. Before entering the programme 92 patients were given a psychological assessment. Anxiety level, benzodiazepine dependence, coping style and personality traits were measured by means of psychological questionnaires. The dsm-iv axis i classification for each patient was known. Patients who had stopped their medication immediately after the discontinuation programme ended (n = 60) were compared with patients who had not been successful in completing the programme (n = 32). Thereafter, patients who were still abstinent at the follow-up about 2 years later (n = 25) were compared with patients who at that time /used benzodiazepine (n = 43).
results Of all the variables examined, it was only a specific coping style whereby patients expressed their (negative) emotions which was associated with the short- and long-term success of the discontinuation programme. The more patients expressed their negative emotions, the greater the chance of a successful outcome and permanent abstinence. Coping style, however, predicted for only a small proportion of the variance in the success of the discontinuation programme.
conclusion The psychological characteristics and the dsm-iv axis i classifications should not exert undue influence on the clinician's decision to advise the patient to stop or continue taking benzodiazepines.